Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Wilmington, OH

July 15, 2003Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 15, 2003, 10:20 PM EDT for Bracken County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2003, 10:20 PM EDT (02:20 UTC)
Expired
Jul 15, 2003, 11:00 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Bracken County, KY

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
2.4
Supercell composite
14.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:05 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 15, 8:05 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
805 PM EDT TUE JUL 15 2003

SHOWERS AND THUNDERSTORMS CONTINUING TO INTENSIFY ALONG NARROW LINE
FROM NORTH OF SDF TO AROUND DAY. LIGHTNING STRIKES HAVE BEEN ON THE
INCREASE PAST HOUR OR SO WITH COOLING CLOUD TOPS NOTED ON IR SAT
IMAGERY. AS MIGHT BE EXPECTED...LATEST RUC SHOWING BEST INSTABILTIES
ACROSS OUR SW WITH SBCAPES ON THE ORDER OF 3000 J/KG...AND THIS
AFTER BEING GRUNGED OUT FOR MOST OF THE DAY. FORECAST SOUNDING OFF
THE 18Z MESOETA FOR CVG AT 00Z SHOWING A FAIRLY HIGH WETBULB ZERO AT
AROUND 11K BUT A MAX DELTA THETA E OF AROUND 30 SUGGESTS THE
POSSSIBLITY OF SOME GUSTY WINDS WITH THE STRONGER STORMS. WILL HAVE
TO KEEP A CLOSE EYE ON THINGS FOR ISOLATED SEVERE AS WE HEAD THROUGH
THE NEXT COUPLE OF HOURS. MEANWHILE...WENT AHEAD AND UPDATED THE
ZONES TO TRY AND CLEAN UP SOME OF THE WORDING. DROPPED PRECIP ACROSS
PARTS OF THE NW AS EXPECT THE FEW LINGERING SHOWERS TO THE NORTHWEST
OF OUR AREA TO PRETTY MUCH FIZZLE OUT WITH SUNSET. ALSO WENT AHEAD
AND BUMPED UP POPS ACROSS SOUTH AHEAD OF LINE OF THUNDERSTORMS. LEFT
PMH GROUP ALONE FOR NOW TO SEE HOW THINGS PROGRESS BUT IF CURRENT
TRENDS CONTINUE WILL UPDATE IN A LITTLE WHILE TO BUMP UP POPS THERE
TOO.

.ILN...NONE.
Hazardous weather outlook, Jul 15, 5:20 AM EDT, 17 hours before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A COLD FRONT WILL APPROACH THE AREA TODAY AND PUSH THROUGH TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT DURING
THE AFTERNOON HOURS AND ACCOMPANY THE FRONT OVERNIGHT. A FEW
ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGINNG WINDS BEING
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR

In the hours before

Local storm report, Jul 15, 9:57 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
957 PM EDT TUE JUL 15 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    MASON                     OH   FLOOD
07/15/03   WARREN                         WATER OVER ROADWAYS.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0915 PM    3 N CLEVES                OH   FLOOD
07/15/03   HAMILTON                       WATER OVER ROADWAYS IN
                                          EASTERN PORTION OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:33 PM EDTSevere Thunderstorm WarningILNClermont42 min
Jul 15, 9:11 PM EDTTornado WarningILNClermont34 min
Jul 15, 9:23 PM EDTSevere Thunderstorm WarningILNBrown22 min
Jul 15, 10:26 PM EDTSevere Thunderstorm WarningILNHocking49 min
Jul 15, 10:45 PM EDTSevere Thunderstorm WarningILNAdams45 min
Jul 15, 9:40 PM EDTSevere Thunderstorm WarningILNGrant, Pendleton50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.